A 30 year old male with a history of recurrent pulmonary emboli presented with hemoptysis 6 weeks after discontinuing anticoagulation therapy. He was found to have submassive pulmonary embolism with elevated pulmonary artery pressures and underwent bilateral catheter-directed pharmacomechanical thrombolysis. On day 3 of admission he developed massive hemoptysis and bronchoscopy revealed a Dieulafoy lesion on the left upper lobe bronchial mucosa to which electrocautery and cryotherapy was applied. Bronchial arteriogram revealed dilated bronchial arteries and left bronchial artery embolization was performed after which he was started on sildenafil. His hemoptysis resolved and he was discharged home on warfarin.
Pulmonary herniation is a protrusion of the lung beyond the usual boundaries of the thoracic cavity, which is caused by increased intrathoracic pressures coupled with defects in the thoracic wall. Most lung herniations due to surgical intervention described in the literature occurred weeks to months in the post-operative period. We describe 3 cases of lung herniation occurring years after surgery, all apparently caused by acute increase in intrathoracic pressure.
A 35-year-old man presented with a two day history of epigastric pain and was diagnosed with acute pancreatitis. During his workup, he was found to have a left-sided bilious pleural effusion. Further studies were unrevealing for an anatomic source. A bilious pleural effusion, almost always seen on the right side, is a rarity in clinical medicine and is usually secondary to traumatic injury. We report a case of an even more rare spontaneous, left-sided bilious pleural effusion.
In North America, imported malaria is the principal cause of febrile illness and life threatening infection in travelers and immigrants arriving from endemic areas. Severe malaria due to Plasmodium vivax is an emerging infectious disease that requires prompt identification and appropriate management. Malaria symptoms may present in a gradual or fulminant fashion. With treatment, severe malaria has a case fatality of 10 to 20%; if left untreated or with a significant treatment delay, severe malaria is usually fatal with death due to multiorgan dysfunction including adult respiratory distress syndrome. Consultation with an infectious diseases or tropical medicine specialist is strongly recommended in the management of malaria, as timely diagnosis and treatment are essential. Parenteral artesunate or quinine is recommended for treatment of severe malaria. Speciation of plasmodium is required, as P. vivax and P. ovale require additional treatment to eliminate dormant parasites (radical cure).
Gabapentin is an anticonvulsant most often prescribed for off-label indications, such as neuropathic pain. Rarely, an adrenergic toxidrome may occur after discontinuation of gabapentin. We describe a case of gabapentin withdrawal precipitating an autonomic hyperactive state which resolved with administration of gabapentin. Gabapentin withdrawal should be considered in patients presenting with unexplained autonomic hyperactivity after abrupt discontinuation of chronic gabapentin, especially at higher doses.
Esophageal injuries in adults are most often iatrogenic, occurring after dilation of esophageal strictures. In this case, a 72 year-old female underwent esophageal dilations for a stricture resulting from radiation for breast and esophageal cancer. She then developed symptoms of pneumonia, followed by seizures and quadraparesis. Imaging revealed esophageal rupture with osteomyelitis, ventriculitis, intraventricular abscess and hydrocephalus from infectious dissemination. Iatrogenic esophageal rupture after dilation has a high mortality; the recommended initial evaluation is with a barium esophogram. Recent experience supports consideration of nonsurgical treatment, which can be as successful as surgical options.
As of May 2014, over 530 cases of human infection with the Middle East Respiratory Syndrome Coronavirus (MERS-CoV) have been reported. We describe the first case of MERS-CoV in the Qassim region of Saudia Arabia, a 69-year-old man who rapidly developed severe acute respiratory distress syndrome (ARDS) and expired on hospital day nine. MERS-CoV was confirmed by DNA testing postmortem. Novel coronavirus infection should be suspected in high-risk patients living in or visiting geographical regions where other cases have been reported.
Triglycerides are an independent risk factor for adverse cardiovascular events and a potential mediator for pancreatic induced inflammation. We present a case of hypertriglyceride-induced pancreatitis that resolved after plasmapheresis, and review the current literature on plasmapheresis as a treatment for pancreatitis caused by hypertriglyceridemia.
We present the case of a patient with community-acquired pneumonia unresponsive to empiric azithromycin, and discuss the diagnostic and therapeutic considerations of this clinical scenario.